View Complete Reference

Clippe, P and Ausloos, M (2012)

Benford's law and Theil transform of financial data

Physica A: Statistical Mechanics and its Applications, 2012, Vol. 391, No. 24, 6556–6567.

ISSN/ISBN: Not available at this time. DOI: Not available at this time.



Abstract: Among econophysics investigations, studies of religious groups have been of interest. On one hand, the present paper concerns the Antoinist community financial reports, - a community which appeared at the end of the 19-th century in Belgium. Several growth-decay regimes have been previously found over different time spans. However, there is common suspicion about sect finances. In that spirit, the Antoinist community yearly financial reports, income and expenses, are hereby examined along the so-called Benford's law. The latter is often used as a test about possible accounting wrongdoings. On the other hand, Benford's law is known to be invariant under scale and base transformation. Therefore, as a further test, of both such data and Benford's law use, the yearly financial reports are nonlinearly remapped through a sort of Theil transformation, i.e. based on a log-transformation. The resulting data is again analyzed along the Benford's law scheme. Bizarre, puzzling, features are seen. However, it is emphasized that such a non-linear transformation can shift the argument toward a more objective conclusion. In an Appendix, some brief discussion is made on why the original Theil mapping should not be used. In a second Appendix, an imperfect Benford's law-like form, - better suited for anomalous distributions, is presented.


Bibtex:
@article{, TITLE = {Benford’s law and Theil transform of financial data}, AUTHOR = {Clippe, P. and Ausloos, M.}, JOURNAL = {Physica A: Statistical Mechanics and its Applications}, YEAR = {2012}, PUBLISHER = {Elsevier}, VOLUME = {391}, NUMBER = {24}, PAGES = {6556--6567}, }


Reference Type: Journal Article

Subject Area(s): Accounting